Alabama, 2005

Tornado in Alabama, September 25, 2005

September 25, 2005 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 25, 8:05 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 25, 8:05 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT SUN SEP 25 2005

.DISCUSSION...

WITH THE LOSS OF DAYTIME HEATING...THINGS ARE BEGINNING TO CALM DOWN
ACROSS THE FORECAST AREA.  A QUICK LOOK AT THE SEVERE WEATHER
PARAMETERS...AND IT/S CLEAR THAT AS OF 8PM OBS...WE ARE DEFINITELY
IN A DOWNWARD TREND.  WITH NO WARNINGS CURRENTLY IN EFFECT...WE WILL
DEFINITELY BE ASSESSING THE NEED FOR THE CONTINUATION OF THE WATCH
THROUGH CURRENT EXPIRATION...06Z.

BEST INSTABILITY...AND SHEAR...CURRENTLY SHIFTING BACK INTO EASTERN
MISSISSIPPI. SURFACE BASED LIFTED INDICES HAVE COME UP TO NEAR
0...FROM THE AFTERNOON LOWS OF -4 TO -5...WITH SURFACED BASE CAPE
HAVING DECREASED TO 250 TO 500.  ON THE OTHER HAND...SURFACE
DEWPOINTS ARE STILL JUICY.  ALL THAT SAID...STILL NOTING ROTATION IN
THE MID LEVELS IN SOME STORMS...AND SOME OF THE STORMS ARE SPINNING
LIKE TOPS ABOVE THE BOUNDARY LAYER. IT WILL STILL BE AT LEAST
ANOTHER HOUR OR SO UNTIL WE CAN TOTALLY RULE OUT THE THREAT FOR
ROTATION WORKING DOWN INTO THE MORE STABLE LOWER ATMOSPHERE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH CENTRAL AND WESTERN
PORTIONS UNTIL 1 AM.

&&

81/JD
Hazardous weather outlook, Sep 25, 4:31 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT SUN SEP 25 2005

ALZ011>015-017>050-262231-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
531 PM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(THIS EVENING AND TONIGHT).

THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE
EVENING...WITH THE THREAT OF TORNADOES AND HEAVY RAIN. NUMEROUS
REPORTS OF DAMAGE HAVE ALREADY BEEN REPORTED ACROSS WEST CENTRAL
ALABAMA. AT THIS TIME THE TORNADO THREAT SHOULD DIMINISH AFTER 9
PM...AS INSTABILITY FROM AFTERNOON HEATING IS LOST. HOWEVER, THE
POTENTIAL FOR NON-TORNADIC THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...WITH VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH.

THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW CLOUDS..AND WILL
LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH OR GREATER.
THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE DIFFICULT TO SEE
WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE COVER IF WARNINGS
ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THROUGH THE EVENING HOURS...AND UNTIL THE TORNADO WATCH
EXPIRES.

In the hours before

Local storm report, Sep 25, 5:23 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FUNNEL CLOUD     3 NE UNION              33.02N 87.87W
09/25/2005                   GREENE             AL   FIRE DEPT/RESCUE

            MANTUA VICINITY, HEADING NORTHEAST TOWARD SIPSEY RIVER.
            CORRECTED REPORT.

&&

MBAER
Local storm report, Sep 25, 5:33 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MBAER
Local storm report, Sep 25, 5:38 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          S ELROD                 33.25N 87.79W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            *** 2 INJ *** HILL TOP TRAILER PARK ON MCALISTER
            ROAD...CORRECTION TO EARLIER REPORT...PKA MCALISTER
            TRAILER PARK AT 1615 REPORT...

&&

MBAER
Local storm report, Sep 25, 6:20 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TORNADO          2 SE ELROD              33.23N 87.76W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            ONE HOME DESTROYED AND ONE HOME DAMAGED. SEVERAL MOBILE
            HOMES DAMAGED AT THE LONG OAK TRAILER PARK. NUMEROUS
            TREES WERE BLOWN DOWN IN THE AREA.

&&

MBAER
Special weather statement, Sep 25, 6:52 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CDT SUN SEP 25 2005

ALZ011-012-260130-
LAMAR-MARION-
752 PM CDT SUN SEP 25 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 830 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND HEAVY RAINFALL ARE LIKELY WITH
THE LINE OF SHOWERS...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM BEAR CREEK TO VERNON...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
VERNON...SULLIGENT...MOLLOY...HAMILTON...HACKLEBURG...BEAR CREEK...
BEAVERTON AND MANSFIELD THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
Special weather statement, Sep 25, 8:26 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT

NATIONAL WEATHER SERVICE BIRMINGHAM AL

926 PM CDT SUN SEP 25 2005

ALZ011>012-018>020-026>027-035-040-260600-

926 PM CDT SUN SEP 25 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM

TORNADO WATCH NUMBER 821...

CALHOUN          CHEROKEE         CHILTON          DALLAS

ETOWAH           LAMAR            MARION           ST. CLAIR

TALLADEGA

ALZ013>015-017-022>025-030>034-039-260600-

926 PM CDT SUN SEP 25 2005

THE FOLLOWING COUNTIES REMAIN IN

TORNADO WATCH NUMBER 821...

BIBB             BLOUNT           FAYETTE          GREENE

HALE             JEFFERSON        MARENGO          PERRY

PICKENS          SHELBY           SUMTER           TUSCALOOSA

WALKER           WINSTON

The radar

The Birmingham radar (KBMX), 143 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sumter

When
September 25, 8:42 PM CST to 8:46 PM CST
Where
Sumter County, Coatopa
Rating
F0
Path length
2.8 mi
Path width
50 yd
Property damage
$22,000
Reported by
NWS STORM SURVEY
Coordinates
32.483, -88.067

A weak tornado affected areas in and near the Coatopa community. The tornado touched down near the intersection of State Highway 28 and County Road 23, southeast of Livingston, at approximately 942 PM CDT. The tornado tracked northeastward and crossed Mundy Road in several spots. The tornado lifted near the intersection of Mundy Road and County Road 23 around 946 PM CDT. Several trees were blown down, snapped off, or twisted along the path. Near the end of the tornado path, some of the downed trees caused damage to vehicles and a house trailer. Two small barns also had their roofs partially damaged. The tornado damage path was 2.8 miles long and 50 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita.Begin: 32 29.13/88 04.27 End: 32 30.39/88 01.74

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471948.